Misleading acetaminophen liquid packaging could lead to acetaminophen overdoses

 

Caution is advised regarding labeling and packaging of acetaminophen liquid products now on store shelves at several leading chain pharmacies.

CVS, Walgreen, Walmart and likely other chain pharmacies are currently selling 240 mL bottles o the product with labels that fail to indicate product strength. While thelabel states “500 mg,” no volume is listed to help users recognize the product strength is 500 mg in 15 mL (the equivalent of approximately one tablespoonful). At the same time, an accompanying dosing cup is only marked 30 mL, which is 1 gram, not 500 mg. One cannot read the proper strength and dose in the accompanying drug facts panel unless the label on back of the container is peeled open. Some either may not take time to do this or may not read the important information about product strength and dosing. Thus, it is possible that consumers may be misled into double dosing - a 2 g dose if the user believes 30 mL marks a 500 mg dose. ISMP has interacted with FDA and Walmart about this misleading labeling. The product should be recalled given the risk of double dosing up to 8 grams per day at the suggested frequency of every 6 hours. 

acetaminophen liquid

Created on April 23, 2018

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work